I have only 7 days left of my 24-month treatment and am so happy!
TB not only affected my life, but overtook it. Everything changed.
I was basically homebound. I couldn’t get out of a bath myself. My hair fell out and I was very pale, so when we went out of the house people were always staring because I was emaciated and couldn’t walk up straight.
I used to be a fun go-with-the-flow type of person – life was easy. Now I was faced with frustration and sickness daily. My world became very small and TB was all I could talk about.
Daily struggles and frustrations
Nothing tasted nice and I had no appetite. I was too weak to drive and my hands couldn’t grip onto the gear. I relied a lot on help. Friends brought groceries and meals. I slept most of the day…and night.
I just had no energy and even getting dressed was a shlep. I just wanted to make it through the day. My friend, a physio, came to fetch me for swimming. This opened my life/world up again.
Sometimes I just couldn’t get myself to stay awake and would get cross when I overslept for swimming, as it was something I looked forward to.
I would be so down and just cry when I missed a swimming class. The swimming was so much fun and I enjoyed the ‘free’ feeling.
Also, I met great ladies who made me laugh!
Neuropathy from treatment
My feet were also incredibly sore and I fortunately got treatment for neuropathy that helps with the daily pain in my feet. I still can’t stand long on my feet and drink medication for it now. It affects me as I can’t run around with my niece and nephews and play as we used to. In church I sit most of the time during worship. But the medication is making a difference.
I missed all the things I used to enjoy. My parents encouraged me all the way, from wearing N-95 respirators while visiting me, but also to build my life again after losing my health and my job. Despite that, I still had so much! I appreciate my family and friends much more after being sick as it made a difference and kept me hopeful.
It was nice when my friends came and just said hi, as some days were lonely. Luckily I spoke over the phone a lot with friends and family, my stepdad bought me extra airtime.
Not so much fun…
I was vomiting daily and had diarrhoea. At night I often had nightmares and leg cramps from side-effects of the medication and would wake up crying in my sleep. I was embarrassed when people talked to me as I would often just start crying.
The injection every second night spoiled many thoughts of mine as I was always stressed it would be sore. I once had an abscess that had to be drained and that was very sore.
2 years later
It took months for me to be positive again. Thankfully my family and friends are very supportive.
The thing that didn’t change is my certainty that God was with me, I was not alone.